Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS El Paso, TX

July 26, 2008Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 26, 2008, 10:50 PM MDT for Doña Ana County, New Mexico. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 10:50 PM MDT (04:50 UTC)
Expired
Jul 27, 2008, 12:15 AM MDT
In force
85 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 61 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 270450
FFWEPZ
NMC013-270615-
/O.NEW.KEPZ.FF.W.0025.080727T0450Z-080727T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1050 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
  MESILLA...RADUIM SPRINGS...LEASBURG...AND DONA ANA.

* UNTIL 1215 PM MDT

* AT 1050 PM MDT...NATIONAL WEATHE SERVICE DOPPLER RADAR INDICATED
  A LARGE CLUSTERH OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
  FLASH FLOODING.

A TRAINED SPOTTER IN RADIUM SPRINGS REPORTED OVER AN INCH OF RAIN IN
30 MINUEST. ONE TO TWO INCHES OF ADDITIONAL RAINFALL IS POSSIBLE WITH
THESE STORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL AND SATURATED GROUND
WILL CAUSE FLOODING OF ARROYOS...STREETS AND HIGHWAYS...AND POOR DRAINAGE
AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3256 10681 3218 10661 3219 10688 3257 10710

$$

TAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:22 PM MDT, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 26, 3:22 PM MDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 PM MDT SAT JUL 26 2008

.SYNOPSIS...
TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE DOLLY
WILL REMAIN OVER THE BORDERLAND TONIGHT AND MUCH OF SUNDAY BEFORE
SLOWLY DRIFTING OFF TO THE NORTHEAST. THIS WILL KEEP NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAINFALL IN THE
FORECAST THROUGH SUNDAY. SHOWERS WILL DECREASE THROUGH THE WORK
WEEK AS MOISTURE LEVELS ARE GRADUALLY REDUCED. TEMPERATURES WILL
WARM BACK TO NORMAL OR EVEN SLIGHTLY ABOVE BY MIDWEEK.

&&

.DISCUSSION...
WELL DEFINED CLOSED CIRCULATION ASSOCIATED WITH OLD DOLLY PASSED
RIGHT OVER EL PASO THIS MORNING. WIDESPREAD RAINFALL AMOUNTS OF
ONE TO TWO INCHES COVERED EL PASO COUNTY WITH A FEW READINGS OF
THREE TO THREE AND A HALF INCHES MEASURED DURING THE MORNING.
HEAVY RAIN CORE CURRENTLY MOVING ACROSS SOUTHERN OTERO COUNTY WAS
WEAKENING. HOWEVER...SURFACE HEATING WAS CONTRIBUTING TO
DEVELOPMENT OF NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS OVER
ENTIRE BROAD CIRCULATION DOMAIN (BASICALLY THE EPZ CWA). WILL LET
FFA CONTINUE THROUGH SUNDAY AFTERNOON. BY THE WAY...PW OF 1.84
INCHES ON 12Z EPZ SOUNDING IS PROBABLY NEAR A RECORD FOR EL PASO.

DID NOT HAVE MUCH TIME TO PEER AT MODELS...BUT LOWERED MAX TEMPS
NEXT TWO DAYS EVEN THOUGH STRONG WARMING TREND STILL REFLECTED.
STANDARD MONSOON POPS WERE RETAINED FOR MOST OF NEXT WEEK...BUT
RAISED POPS SLIGHTLY FRIDAY IN CASE THE 12Z GFS IS CORRECT IN
BRINGING OLD DOLLY BACK OUR WAY UNDER UPPER HIGH THAT BY THEN WILL
HAVE DEVELOPED TO OUR NORTH. AS ONE FORECASTER HERE NOTED...SHE
MUST LIKE OUR CHILIES.

&&

.AVIATION...
VALID 27/0000Z - 28/0000Z
PLENTY OF TROPICAL MOISTURE STILL REMAINS IN THE AREA...BUT CEILINGS
HAVE STARTED TO COME UP NOW AS THE CENTER OF DOLLY PULLS AWAY AND
THINGS BECOME MORE CONVECTIVE IN NATURE... WHICH SHOULD BE THE
CHARACTER OF PRECIP OVER THE NEXT 24 HOURS.

MODELS NOT HANDLING SITUATION VERY WELL ESPECIALLY AT THE
SURFACE...MAKING MOS WINDS VIRTUALLY USELESS.  MORE OR LESS
PROJECTED EXPECTED PATH OF LOW LEVEL CIRCULATION BASED OBSERVATIONS
AND ON MODEL TIMING OF UPPER VORT CENTER.  LEANING MORE TOWARDS
ECMWF AND U OF AZ WRF WHICH ARE MORE IN LINE WITH OBS.  12Z GFS
APPEARS TOO SLOW.  CAVEAT HERE IS THAT LOW LEVEL CIRCULATION IS
BOUND TO OPEN UP SOMETIME TONIGHT... SO WHILE I DO BRING WINDS TO
THE WNW THIS EVENING AT KELP... THEY SHOULD BACK AROUND TO THE SW
TOWARDS MORNING.

CEILINGS SHOULD REMAIN MVFR-VFR WITH TEMPO PERIODS OF IFR IN HEAVIER
CONVECTIVE SHOWERS AND THUNDERSTORMS.  EXPECT MORE THUNDER TOMORROW
ALONG/EAST OF RIO GRANDE AS TROPICAL AIRMASS MODIFIES.  BEST CHANCE
THUNDER OVERNIGHT WILL BE AT DMN.  A LITTLE CONCERNED THAT IF WINDS
GO SLACK OVERNIGHT A FEW PLACES MAY SEE FOG BUT FOR NOW IT APPEARS
THERE SHOULD BE ENOUGH OF A SFC GRADIENT TO KEEP BL MIXED ENOUGH.

&&

.FIRE WEATHER...
NO FIRE WX ISSUES ANTICIPATED AS WIDESPREAD TROPICAL MOISTURE HAS
MORE OR LESS SATURATED THE AREA.  THINGS WILL RETURN TO THE NORMAL
MONSOONAL PATTERN BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  83  70  89  72 /  70  60  50  30  20
SIERRA BLANCA TX        61  83  63  88  65 /  50  50  50  50  40
LAS CRUCES              67  83  68  88  70 /  70  60  50  30  20
ALAMOGORDO              65  82  66  88  69 /  50  40  50  30  20
CLOUDCROFT              50  66  51  69  50 /  50  40  50  40  30
TRUTH OR CONSEQUENCES   66  83  66  87  68 /  70  60  40  30  20
SILVER CITY             60  76  61  79  62 /  60  30  30  30  20
DEMING                  68  85  68  89  68 /  70  50  40  30  20
LORDSBURG               67  87  67  90  68 /  50  30  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NMZ022>025-
     030>032.

TX...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR TXZ055-056.

&&

01/25 FAUSETT/HARDIMAN

In the hours before

Special weather statement, Jul 26, 6:07 PM MDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
607 PM MDT SAT JUL 26 2008

TXZ055-270115-
EL PASO TX-
607 PM MDT SAT JUL 26 2008

...MODERATE TO HEAVY RAINFALL IS MOVING INTO THE SOUTHERN TWO-THIRDS
OF EL PASO COUNTY...

THE REMNANTS OF DOLLY HAVE MOVED NORTH OF THE EL PASO AREA BUT
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO ROTATE AROUND THE
SYSTEM. A CLUSTER OF MODERATE TO STRONG THUNDERSTORMS AND HEAVY
RAIN SHOWERS IS MOVING EAST ACROSS JUAREZ MEXICO AND WILL ENTER EL
PASO COUNTY FROM THE WEST. RADAR IS INDICATING VERY HEAVY RAINFALL
WITH THESE STORMS. RAINFALL RATES OF OVER AN INCH AN HOUR IS
EXPECTED TO MOVE OVER SOUTHEAST PORTIONS OF THE CITY OF EL PASO AND
THE ENTIRE MISSION VALLEY. AFFECTED WILL BE THE TOWNS OF
SOCORRO...HORIZON CITY...SAN ELIZARIO...FABENS AND...TORNILLO.

ONE-HALF TO ONE AND A HALF INCHES OF RAINFALL WILL FALL OVER AREAS
THAT HAVE ALREADY RECEIVED A LOT OF RAIN. SATURATED GROUND WILL
CREATE RAPID RUNOFF. FLOODING OF STREETS...ARROYOS...DRAINAGES...AND
LOW SPOTS IS POSSIBLE.

MOVE TO HIGHER GROUND IF WATER BEGINS TO RISE...AND DO NOT DRIVE
THROUGH FLOODED ROADWAYS.

TAB
Special weather statement, Jul 26, 6:09 PM MDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
609 PM MDT SAT JUL 26 2008

NMZ024-270215-
TULAROSA BASIN/SOUTHERN DESERT-
INCLUDING THE CITY OF...ALAMOGORDO
609 PM MDT SAT JUL 26 2008

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING NORTHEAST ACROSS
SOUTHWESTERN OTERO COUNTY. THESE STORMS ARE PRODUCING RAINFALL AT
RATES OF UP TO 2 INCHES PER HOUR...WITH TOTAL STORM RAINFALL AMOUNTS
OF OVER THREE INCHES BASED ON RADAR ESTIMATES. HEAVIEST RAINS ARE
CURRENTLY MOVING INTO OROGRANDE FROM THE WEST.

MOTORISTS CAN EXPECT LOW VISIBILITY IN HEAVY RAIN ALONG HIGHWAY 54
BETWEEN THE TEXAS STATE LINE AND TULAROSA OVER THE NEXT COUPLE OF
HOURS AND ON OTHER AREA ROADS. PONDING OF WATER ON ROADS IS LIKELY
AND THERE MAY BE WATER FLOWING ACROSS ROADS IN LOW LYING AREAS. NEVER
TRY TO DRIVE ACROSS WATER COVERED ROADS...TURN AROUND AND SEEK
ALTERNATE ROUTES OF TRAVEL.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:31 PM MDTAreal Flood AdvisoryEPZOtero4 hr
Jul 26, 10:17 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 27, 12:37 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra4 hr
Jul 27, 7:46 AM MDTFlash Flood WarningEPZOtero6 hr
Jul 27, 8:15 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 27, 2:40 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra4 hr
Jul 27, 3:40 PM MDTFlash Flood WarningEPZDoña Ana, Grant, Luna, Sierra110 min
Jul 27, 4:39 PM MDTFlash Flood WatchEPZ7 hr
Jul 27, 4:57 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.